Is there a connection between seizure disorders and PTSD? I am a 32 year old woman who had a seizure in late August 2005. I have a history of PTSD due to childhood sexual abuse. The PTSD is a very substancial part of my life that I am actively working on it in therapy. Ever since I confronted my father (5 years ago)I have worked to manage my behavior/trauma reaction in my life. In late August I had the seizure, was rushed to the hospital. My cat scan and mri came back normal but the eeg was abnormal, showing misfirings in one hemisphere of my brain. I asked my neurologist about this and he said, in laymans terms, that in about half of seizures, doctors do not know what caused them. My doctor thinks that the PTSD played a part in my seizure. My therapist, who is in no way trying to diagnose my seizure disorder, said that in her experience with PTSD (25 years), the amount of adrenaline that your body pumps out during the manic phases can become toxic to your body. Her husband is the head of the local ER. I had been living under extreme conditions for the past few years and wonder if that contributed to the seizure. There have been no ill effects since the seizure and my doctor is amazed at the level I'm functioning. I am currently on Klonopin and will have another eeg in January. If the eeg is normal, I wish to discontinue with the drug since it is addicting but want to establish more productive ways to manage my PTSD. Is there any documented history of the connection of PTSD and seizure disorders? Thanks
There is no connection between PTSD and epileptic seizures. Non-epileptic seizures (for which anti-seizure medications have no benefit and EEGs are usually normal) could be co-associated with PTSD. I am not sure what you mean by the EEG abnormality, if the abnormality was epileptic then you likely have a tendency to have epileptic seizures, but you do not state this. Anti-epileptic drugs are not reccomended after one seizure, unless there is an epileptic EEG or abnormal MRI. Klonopin is generally not a first choice anti-epileptic drug as it has problems with dependence and tolerance (decreased effetive ness over time). I sugest you see a neurologist to clarify whether you had an epileptic seizure or tendency to them or not. A normal EEG does not ruleout the diagnosis of epilepsy either.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.